Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 152, NWS New Orleans, LA

August 5, 2012Iberville Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 5, 2012, 3:43 PM CDT for Iberville Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 3:43 PM CDT (20:43 UTC)
Expired
Aug 5, 2012, 4:30 PM CDT
In force
47 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Iberville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS54 KLIX 052043
SVRLIX
LAC047-052130-
/O.NEW.KLIX.SV.W.0152.120805T2043Z-120805T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IBERVILLE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PLAQUEMINE...

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLAQUEMINE...AND MOVING
  SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  CASTLE AND BAYOU SORREL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3033 9159 3032 9114 3019 9111 3005 9126
      3005 9127 3005 9137 3009 9138 3010 9141
      3021 9150 3023 9148 3024 9152
TIME...MOT...LOC 2043Z 062DEG 15KT 3027 9118

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:22 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 5, 3:22 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT SUN AUG 5 2012

.SHORT TERM...
FAIRLY FLAT MID LEVEL RIDGE FROM NM TO W TN FORECAST TO RETROGRADE
WESTWARD DURING THE NEXT DAY OR SO AS BROAD MID LEVEL TROUGH DEVELOPS
FROM THE OH VALLEY TO THE NE GULF. IN ADDITION...A WEAK MID LEVEL
TROUGH CURRENTLY OVER THE NE GULF WILL DRIFT WEST AND MERGE WITH
DEEPENING MID LEVEL TROUGH FROM THE NORTHWEST. THESE FEATURES
SHOULD ENHANCE RAIN CHANCES OVER THE NEXT DAY OR TWO. WHILE
THUNDERSTORMS COVERAGE SHOULD PEAK DURING AFTERNOON HEATING...SOME
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS ESPECIALLY OVER COASTAL AREAS. SOUNDINGS THIS
MORNING SHOWED PRECIPITABLE WATER APPROACHING 2.25 INCHES AND EXPECT
LITTLE CHANGE TO DEEP MOISTURE PROFILE THROUGH TUE MORNING...SO LOCALIZED
HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS.
TOWARD MID WEEK...MID LEVEL TROUGH AXIS BECOMES ORIENTED EAST OF
THE REGION WHICH ALLOWS NORTHWEST FLOW TO SPREAD OVER MOST OF THE AREA
WITH SLIGHTLY LESS MOISTURE...AND WILL LOWER POPS SLIGHTLY. MAX
TEMPS MAY BE SLIGHTLY BELOW NORMAL ON MONDAY DEPENDING ON ONSET OF
THUNDERSTORM DEVELOPMENT...BUT IN GENERAL NEAR NORMAL THROUGH MID WEEK.

.LONG TERM...
MID WEEK INTO SATURDAY...UPPER LEVEL PATTERN SHOULD BE DOMINATED
BY LARGE UPPER HIGH CENTERED OVER UT AND AZ WITH BROAD TROUGH FROM
THE EASTERN GREAT LAKES TO NORTH CENTRAL AND NE GULF. FORECAST
AREA OF SE LA AND SW AND COASTAL MS SHOULD BE DISPLACED FAR ENOUGH
SOUTHEAST OF THE LARGE UPPER HIGH FOR SCATTERED THUNDERSTORM
ACTIVITY EACH DAY. RAIN CHANCES WILL BE SLIGHTLY HIGHER OVER THE
EASTERN AREAS OF THE REGION IN CLOSER PROXIMITY TO THE TROUGH WITH
DEEPER MOISTURE. TEMPERATURES WILL BE NEAR NORMAL.

.MARINE...
PRESSURE PATTERN WILL REMAIN FAIRLY WEAK THROUGH THE PERIOD. LIGHT
AND VARIABLE WINDS WILL LIKELY BECOME MORE SOUTHWEST AND INCREASE
SLIGHTLY TOWARD MID AND END OF THE WEEK AS WEAK SURFACE BOUNDARY
APPROACHES FROM THE NORTH. SEAS MAY INCREASE TO 4 FEET IN THE
OUTER WATERS DUE TO POSSIBLE SWELLS TOWARD THE END OF THE FORECAST
PERIOD... AS ERNESTO TRACK WEST NORTHWEST ACROSS THE EXTREME
SOUTHWEST GULF PER NHC LATEST FORECAST. 21

.AVIATION...
AS HAS BEEN THE CASE WITH THE PAST FEW DAYS...THE MAIN
CONCERN IS CONVECTION. SCT TO NUM SHRA/TSRA HAVE DEVELOPED ACROSS
THE REGION AND WILL LIKELY IMPACT MOST AREAS. OUTSIDE OF THAT REALLY
NOT MUCH TO TALK ABOUT. /CAB/

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING TROPICS AND CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  94  72  93 /  20  60  20  30
BTR  74  94  75  94 /  20  50  30  30
ASD  75  93  75  93 /  30  70  30  40
MSY  76  92  77  93 /  30  60  30  40
GPT  75  92  75  92 /  30  70  30  50
PQL  73  92  74  91 /  30  70  30  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 5, 11:07 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CDT SUN AUG 5 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-061615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1107 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING. A FEW OF THOSE COULD BE COME STRONG WITH
THE MAIN THREATS BEING BRIEF HEAVY RAINFALL...DANGEROUS LIGHTNING
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE ANTICIPATED EACH DAY
THROUGH FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED... BUT A
FEW THUNDERSTORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 5, 2:37 PM CDT, 1 hour 6 minutes before
MSZ069-052015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
237 PM CDT SUN AUG 5 2012

...STRONG THUNDERSTORM MOVING WEST AFFECTING AMITE COUNTY...

AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LIBERTY...OR ABOUT 7 MILES
NORTH OF GILLSBERG...MOVING WEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LIBERTY

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Aug 5, 2:38 PM CDT, 1 hour 5 minutes before
LAZ040-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 PM CDT SUN AUG 5 2012

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING ST. TAMMANY
PARISH...

AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SLIDELL...OR ABOUT 2 MILES EAST OF
SLIDELL...MOVING SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLIDELL...
SLIDELL AIRPORT...EDEN ISLE AND LACOMBE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CAB
Special weather statement, Aug 5, 3:24 PM CDT, 19 minutes before
LAZ046>049-052115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT SUN AUG 5 2012

...STRONG THUNDERSTORM MOVING WEST AFFECTING ASCENSION PARISH...WEST
BATON ROUGE PARISH...EAST BATON ROUGE PARISH...IBERVILLE PARISH...

AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OAK HILLS PLACE...OR ABOUT 2 MILES SOUTHWEST
OF OAK HILLS PLACE...MOVING WEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GARDERE...
CARVILLE...BRUSLY...PLAQUEMINE...ADDIS AND BAYOU SORREL

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:48 PM CDTSpecial Marine WarningLIX27 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.